Ask a doctor

Is This The Tyndall Effect or a Healing Bruise Under Eyes? (photo)

I had Juvederm XC injected into my tear trough area for under eye hallows 5 weeks ago. I had a SEVERE bruise under my left eye and a smaller bruise under my right. I still have a dark tint under both eyes and appear to have two black eyes without makeup. Does this look like the Tyndall effect or are the bruises still healing? The dr. Said he injected very deep so I should not end up with this effect. Would love others opinions based on my pictures. THanks

Doctor Answers (11)

Bruise or tyndall

+3

From what I can see this looks more like a resolving bruise. Tyndall would be a gray/blue or purplish color. this looks more brown to me in the photo. Give it  some time. 


Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Discoloration from Juvederm

+3

Those appear to be bruises, thankfully, I'd say. The Tyndall effect is a translucent, bluish discoloration, not usually brown discoloration. If you had it injected deeply, underlying bruises can take a great deal of time to go away - months even. I am curious to know if your injector used lidocaine with epi prior to your injections. I have found that in thinner skinned areas, like under the eyes, this helps prevent or at least minimize this type of bruising tremendously.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Tyndall Effect vs Bruising after Juvederm Injection

+2

Thank you for the picture. The discoloration appears to be a bruise. The Tyndall effect is a blue/gray color secondary to light refraction from the Juvederm injected. This should resolve with time.  

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 15 reviews

You might also like...

Juvederm and bruising

+2

Thanks for the pictures.  That looks like hemosiderin deposition which is a result of the bruising and not the Tyndall effect.   It can take some time to go away, but it will. Some doctors believe Vit K creams can spped up the resolution.  We have also had luck with the pulsed dye (Vbeam) laser. Best to you.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Tyndall vs Bruise vs Hemosiderin stain

+2

Hello,

Tyndall effect is very subtle and it deals with the light refraction of the injectable.  Your photo is more likely either a bruise or a component of hemosiderin stain.  A bruise should slowly be improving.  At 5 weeks I am suspecting that hemosiderin stain may be a component.  If no further improvement is seen in the next few weeks you may benefit from having that treated with V-beam on low setting.

All the best,

Dr Repta

Remus Repta, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 98 reviews

Bruising or Tyndall effect after Juvederm

+1

From the photos you have submitted, it does just look like bruising that is resolving and not the Tyndall effect. The Tyndall effect is more of a blue tinge right underneath the skin.

Timothy Jochen, MD
Palm Springs Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Tyndall or "blue-ing" can occur with some fillers.

+1

The first picture looks like a bruise (was this taken earlier?).  After 5 weeks one would not expect to still see a bruise.  Judging from the second and third photos I vote for Tyndall effect (which is actually a bluish color under the skin due to light reflecting over the filler).  Hyaluronic acid fillers like Juvederm are famous for this, especially under the eyes.  It can occur with deep placement because the skin is so thin under the eyes.  Check with your doctor and ask about hyaluronidase.  With one injection and 24 to 48 hours the material can be dissolved.  Unfortunately your correction will also dissolve to some extent.  In any event the color will go away on its own when the material naturally breaks down although that could take a year.

Susan Van Dyke, MD
Paradise Valley Dermatologic Surgeon
4.5 out of 5 stars 15 reviews

Bruising/Juvederm

+1

If the product was injected deeper, than bruising is typical, especially inder the eye area. Avoid Vitamin E, fish oil and products containing Ibuprofen for 2 weeks prior to injectable treatments. Also, if the injector uses ice under the eye immediately after the treatment, it does help to avoid these bruises.

Joseph Serota, MD
Aurora Plastic Surgeon
5.0 out of 5 stars 11 reviews

Bruise after injection

+1

Tyndall effect is  subtle blue hue from injection of the hyaluronic acid product too superficially.  It looks like a bruise in the photo, and that may take several weeks to resolve.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Tyndall effect from Juvederm?

+1

The left discoloration looks like a bruise. Tyndall effect is subtle, like a faint bluish cast. Injecting deep definitely reduces the chance of Tindall which increases if the original tissue is very thin and a relatively large amount was injected.

Peter T. Truong, MD
Fresno Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.